Exhausted, out of breath

Hi everyone, Today I went to another city with my mother and a friend of hers. The man is 58 of age and can't walk more then 20 meters without being totally incapable of continuing to walk by being out of breath completely and exhausted. He has this inhaler he has to use which he got from a doctor, but the inhaler doesn't do a damn thing as it's the same story 5 minutes later. I noticed he doesn't breath like it should, slow and under control. He takes big gasps trough his nose with each breath he takes, you can see his whole torso move with each breath. We talked about it, he says his doctor told him to stop smoking, eventho he hasn't been a hard smoker, and only smokes about 3 sigarettes a day now. It's been stated before by some specialist that his lung capacity is smaller, but I've honnestly never seen a grown man struggle that bad over such small distances. They checked his blood, rayed his lungs, they say he's fine and in good condition. I however can't bear to see him suffer in this way, I wonder if this is a known thing? Are these doctors of him ignoring other possibilities? I guess what I would like to know, is that if there is medication for shortness of breath other then cheap asmatic inhalers that don't work. And if there is a way to progresively increase his lung capacity? He is a very frail man that had some rough injuries if it interests. Thank you for your time.

Write Answer

Health Care

avatar
lungcap
1 Answers
Contributor
1 people found this helpful

Sounds like he has COPD since you say his lung capacity is smaller and he has a history of smoking. I'm sure his doctors have also worked him up for congestive heart failure and other causes of shortness of breath. The inhaler will only do so much for him, especially if he continues to smoke. COPD is a debilitating disease and I'm sorry that you have to experience it through a friend, but it is also a progressive disease and there is not much that can be done to reverse his situation. If he does worsen however, he needs to seek medical attention as he may need steroids added to his medication regimen.

Was this answer helpful? Yes No
About HealthExamine
HealthExamine is a community dedicated to health care question and answers. The statements made on HealthExamine are not a substitute for medical care. If you have a medical emergency or your condition worsens, seek medical attention immediately.